A Miserable Four Months of Medication Experimentation

March till early July was filled with experiments for adjusting my medications. It was pretty terrible. I was trying to reduce how much pain I was in. Particularly in the afternoon when I couldn’t focus, and at night when I was trying to sleep but couldn’t. Unfortunately when I talked to doctors about it, the only answer was to experiment. Make a change. Wait three weeks. Evaluate. Then try the next thing. I took a lot of notes that I have spread all over the place. I thought I would rewrite them here since I will likely have to do this again in a year or so.

March 1st – My starting point

  • 3mg Tizanidine at night
    • Prevents leg spasms, twitching, spasticity.
    • Before starting this in 2017 I was almost falling down multiple times a week due to my legs twitching randomly while walking.
    • Makes me super tired, and makes my muscles weaker.
    • Changes to this drug badly screw up my sleep and make my legs twitch. I’ve fallen down in the past soon after making changes.
    • At one point was up to 6mg. Made me so weak that I could hardly walk up a flight of stairs. Couldn’t really stand up on my toes at all.
    • Goal: get off this entirely.
  • 1200mg Gabapentin at night
    • Makes me tired and sleepy.
    • Lots of extra pain and twitching when I change it. Also causes insomnia, dizziness, and depression.
    • Controls nerve pain for a period of time. Somewhat helps spasticity.
    • I’m on the highest dose I’ve been on. Tried stopping in mid-2019 when I hoped I could just use Tizanidine. Did not go well.
    • Goal: just rely on this for pain and spasticity. Spread it out across the day to better manage pain.
  • 30mg Cymbalta in morning
    • anti-depressant and can also help with nerve pain.
    • unlike Gabapentin, it definitely doesn’t make me sleepy.
    • In 2018 when I started it I had two months of terrible stomach problems and muscle problems.
    • Goal: Last resort is to increase this if the Gabapentin makes me too tired during the day.
  • Vitamins: quite a few all at night
  • Melatonin: 6mg slow release at night to try and keep me from waking up.
  • Pain on a 1-10 scale: starts at a 4 every day. Almost always a 6 by 2PM at which point I could hardly focus on anything. Most nights also in pain and it got in the way of falling asleep.
  • Sleep: averaging 5.75 hours a night. Often alternating between 2-3 hrs and 10 hrs.

Experiments

Ideally, make a small change, wait three weeks to evaluate and then make the next one.

DateChangeResult before next change
March 13Add 300mg Gaba at noon; 1200mg at night; 1500mg total.– Legs very weak. This is too much Gaba.
– Nerve pain reduced
– Initially very tired, but sleepiness did slowly get better
March 23300mg Gaba at noon; 900mg at night.– Legs still weak. Need to reduce weakness.
– Nerve pain ok-ish. Still there at night sometimes.
– Had to back off and stop most PT.
April 10Stop Tizanidine. Try and reduce weakness– So weak, so tired. Especially later in the week.
– Sleeping really poorly. Maybe Tizanidine was helping me sleep more than I thought.
– So confused. Pretty depressed.
May 11Move vitamins to noon. Maybe my vitamin D is causing insomnia? Or some other vitamin waking me up.– Kept getting worse.
– Even more tired in the afternoon.
May 29Move all magnesium vitamin to night, maybe making me sleepy?– Nope, still crazy tired
June 7Move 300mg Gaba from noon to morning. Maybe that is making me sleepy and the Cymbalta will counteract it.– Nope.
– I feel positively sick after I take my vitamins. Tired and nauseous. Getting worse.
June 8Vitamin D toxicity? I increased it in Nov 2019. Stop all vitamins! Gaba 300mg morning; 300mg noon; 600mg night.– Hooray!
– Still tired, still pain though.
June 13Let’s add back in multivitamin– Nope. Terrible idea. Nausea and super tired immediately comes back. Vitamin D was building up in my system over months and slowly making things worse. Will take months to reverse.
June 22Gaba: 300mg 12pm; 300mg 5PM; 600mg PM. Try to target afternoon pain and evening/night pain.– Kinda helped. Still tough to fall asleep.
– Learned: Gaba absorbed in small intestine and has a 5hr half life. So…
– 3-4 hours for Gaba to fully hit me. This is when I am most tired.
– 300mg reduces pain for 5 hrs.
– 600mg reduces pain for 7 hrs.
July 11Gaba:
– 300mg at 12pm => pain reduction 2-7pm
– 600mg at 5PM => pain reduction 7p – 2a
– 300mg just as I am falling asleep => pain reduction hopefully to 6 or 7a.
– This is pretty much working.
– My sleep is still a mess, but not really due to pain anymore.
– Sometimes tired in the afternoon, but I think better than being in pain.
– Able to start up rehab and PT again.
July 21Stop slow release melatonin. Only use fast melatonin to help me fall asleep. See if I can reset my body’s sleep cycle to work correctly.– Seems to be working so far.

Experimenting with meds is so non-linear. You can’t really A/B test it because everything is always changing. What I assume was vitamin D toxicity would have hit me hard then either way, but it was very confusing.

Where I’m at

  • I cut out a drug: Tizanidine. Yay!
  • In March I also stopped using knee braces which is a big deal.
  • Completely stopped vitamins. Seems not great
  • I moved around Gabapentin.
  • 8 days in July where my pain started at a 3.
  • 16 days in July where the pain maxed out at a 5 rather than a 6.
  • Definitely super tired, but my sleep schedule is getting a bit better.
  • PT has restarted and is kicking my butt again. So sore. Terrible balance and tough to do my 10 minute walk the past two days because I overdid PT.

Now on to trying to fix my awful sleep patterns. After discussing the efficacy of my watch tracking with my sleep doc, I decided to go crazy and buy one of these. That’s a different blog post though…

7 thoughts on “A Miserable Four Months of Medication Experimentation

  1. Dearest Greg (Sweetie),

    I’m so immensely proud of you. Recovery roadblocks keep appearing… and you persist. Elizabeth Warren must use you for inspiration.

    Although it may not seem so on the day-to-day view, you’ve come a long way. You are a true practitioner of Suze Orman’s call to look in the mirror and repeat, “I’m a warrior, and I am not going to turn my back on the battlefield!”

    So, here are some thoughts… respond or not as the inspiration hits…

    I cut out a drug: Tizanidine. Yay! (Absolutely! “Common side effects include dry mouth, sleepiness, weakness, and dizziness.” Who needs more of that!) In March I also stopped using knee braces which is a big deal. – (Yes… a very big deal! Yippee!!!) Completely stopped vitamins. Seems not great – (What seems off?) I moved around Gabapentin. – (result seems positive?) Wish I could just take this- and all the rest- from you… is the pain interfering with life any less at the current level? 8 days in July where my pain started at a 3. 16 days in July where the pain maxed out at a 5 rather than a 6. Definitely super tired, but my sleep schedule is getting a bit better. (Dreem helpful? The tech sounds fascinating.) PT has restarted and is kicking my butt again. So sore. Terrible balance and tough to do my 10 minute walk the past two days because I overdid PT. (So complicated = Identifying the point of pain when you just reach it, without going beyond.) Love + Admiration = Mom (missing you all)

    Liked by 2 people

  2. Thanks for documenting Greg! I don’t envy your situation one bit, and I am constantly impressed by your perserverance.

    I too am wondering why getting rid of vitamins would be a bad thing. It seems like a good diet should provide most of the vitamins we need. I hadn’t heard of vitamin D toxicity before, but if I recall correctly, vitamins A, D, and E are fat soluble, so can build up over time, while B and C are water soluble, so if you overdo those, the excess should just come out in your urine.

    Liked by 2 people

    • Ya exactly. The Vitamin D can build up over months so it can take months to dissipate. I really am not even positive that is it, but it is the only thing I can think of, and I did increase it last November. This thread is interesting.

      I do eat pretty well overall so not really all that worried about it. Mostly was taking vitamins because why not, shouldn’t hurt and may help.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s